Indiana, 2004

Damaging Wind in Indiana, July 9, 2004

July 9, 2004 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 9, 6:30 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 9, 6:30 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST FRI JUL 9 2004

.AVIATION...
LIGHT SHOWERS AHEAD OF WARM FRONT AND MAIN CONVECTIVE DEVELOPMENT
WILL NOT DROP TERMINALS BELOW VFR THIS EVENING WITH MAINLY MID DECK
UNTIL LATE EVENING. THEN SHOULD HAVE A MORE WIDESPREAD RAIN EVENT
LATER TONIGHT TOWARD MORNING AS WARM FRONT EDGES NORTH AND COMPLEX
DEVELOPING OVER IA/IL HEADS EAST WITH SHORTWAVE. PERIOD OF SHOWERS
WITH A 3 HOUR TEMPO GROUP OF MVFR THUNDER BEFORE SUNRISE EXTENDING
INTO THE MORNING. LEFTOVER CLOUDS BEHIND THIS COMPLEX SHOULD BE LOW
VFR INTO SATURDAY AFTERNOON.
&&

.PREV DISCUSSION...
THE WARM FRONT TO OUR SOUTH SHOULD WORK ITS WAY CLOSER TO OUR CWA
THIS EVENING/TONIGHT AS A LOW MOVES INTO ILLINOIS. THIS WILL
INCREASE SHOWER/THUNDERSTORM ACTIVITY FOR TONIGHT. AS OF NOW...NO
STORMS ARE EXPECTED TO BECOME SEVERE...INDICIES ARE NOT THAT
IMPRESSIVE AT ALL. A SMALL LINE OF STORMS IS CURRENTLY MAKING ITS
WAY EASTWARD THROUGH NORTHERN ILLINOIS SO INCREASED THE POP IN OUR
WEST AND PUT THE EASTERN PART IN A 20 POP. JUST SOME HEAVY
RAIN...SMALL HAIL...AND GUSTS TO 30MPH OR SO IS EXPECTED WITH THIS
CURRENT LINE OF STORMS. HARD TO TELL HOW LONG THEY WILL BE ABLE TO
SUSTAIN THEMSELVES. ALSO UPPED POPS FOR TONIGHT A LITTLE AS MODELS
ARE AGREEING FAIRLY WELL THAT THERE SHOULD BE RAIN TONIGHT (DECENT
MOISTURE AND LIFT) AND MOS NUMBERS WERE UP. THEN TOMORROW THE WARM
FRONT WILL STILL BE HANGING AROUND THE AREA WHICH WILL KEEP US IN A
CHANCE FOR SHOWERS AND THUNDERSTORMS. DEPENDING ON CLOUD COVER
TONIGHT AND TOMORROW...LOWS SHOULD GET DOWN TO THE LOW TO MID 60S
TONIGHT AND TEMPERATURES REACH TO THE LOWER 80S TOMORROW.

LONG TERM
SATURDAY NIGHT THROUGH FRIDAY...LOCATION OF WARM FRONT AND TIMING
OF WAVES WILL DEFINE WHEN THUNDERSTORM ACTIVITY WILL PEAK. RIGHT NOW
APPEARS A CHANCE OF DRY PERIODS TUESDAY TIL WEDNESDAY AFTERNOON AND
FRIDAY, MODELS ARE A LITTLE CLOSER BUT GFS IS STILL SUSPECT DUE TO
FEEDBACK PROBLEMS.

NOT TOO MUCH CHANGE TO TEMPS...LOWS IN THE MID AND UPPER 60S AND
HIGHS MOSTLY MID 80 ALTHOUGH MAY SLIP INTO THE LOWER 80S BY MID TO
LATE WEEK.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 9, 5:44 AM EST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 AM EST FRI JUL 9 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101041-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
544 AM EST FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
WESTERN PORTIONS OF INDIANA...THEN A CHANCE FOR THUNDERSTORMS ACROSS
THE ENTIRE AREA AFTER MIDNIGHT. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE...MAINLY ACROSS WESTERN PARTS OF INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
TUESDAY...THEN AGAIN ON THURSDAY. THERE IS A CHANCE OF SEVERE WEATHER
SATURDAY AND SUNDAY...BUT IT REMAINS TOO EARLY TO DETERMINE HOW
WIDESPREAD IT WILL BE AND THE EXACT TIMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY OR SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 94 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 9, 8:20 PM EST
Where
Grant County, 2 mi S of Marion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -85.583

Trees were reported down across the southern parts of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411916.